|Identifying HIV-related versus mundane abdominal fat
Mar 31, 2012
Here is a question that may be of interest to other readers: how do we distinguish between HIV (or HIV-treatment)-related abdominal fat as opposed to mundane abdominal fat? Does it look any different?
I live in the US, 50 years old, male, HIV+ for a long time, 6 feet tall, currently weighing around 174 pounds. I have a noticeable paunch around the waist but perhaps not overly large compared to some of the paunchy middle-aged HIV-negative men walking around, and I don't know if any of what I have is attributable to HIV.
I recently spent many months abroad in a tropical setting where I did a lot of daily walking and sweating and often had to eat much less than in the US. When I returned to the US, I remained undetectable with CD4 at 781, but I'd gone down to 149 pounds. It appeared that my paunch had to some extent gone down as well. In the months since then, due to resuming a more sedentary lifestyle and high-calorie diet, I'm back at my former weight and proportions.
Insofar as I seem to have lost at least some of my abdominal fat while I was malnourished for a number of months, would that be evidence that that fat had come from my middle-aged US lifestyle rather than HIV? Would any potential HIV-related abdominal fat be expected to persist regardless of malnourishment accompanied by increased physical activity?
Thanks for your response
| Response from Dr. Young
Hello and thanks for posting.
Discriminating between the usual middle-age fat and HIV lipodystrophy can be important, but usually isn't that difficult. Typical fat accumulation is subcutaneous (below the skin) while HIV abdominal fat is "visceral", meaning around the organs and below the abdominal muscles. This means that you can "pinch an inch" of the former, but not the later. It's also important to distinguish lipoaccumulation from lipoatrophy, the two commonest manifestation of HIV lipodystrophy.
HIV lipodystrophy is associated with many factors including age, gender and CD4 count nadir. There is a smaller effect due to exposure to (mostly older, outdated) HIV medications.
If your paunch has decreased with weight loss, that's a very good indicator that yours is typical (not lipodystrophic) fat. BTW, I don't recommend MALnutrition ever, but the combination of a well balanced, lower calorie diet with increased exercise is also very good thing.
For more information about lipo, check out TheBody.com's Lipoatrophy Resource Center
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Abdominal Bloat Fat From Hiv Medications
- Environmental And Lifestyle Factors Related To Hiv
- Is Oral Ulcers A Sign Of Acute HIV Infection?
- Burning Penis After Sucking Penis Worried I Have HIV
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Itchy Scrotum After Erotic Massage Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.